B. H. Ch. Stricker, MB, PhD; B. J. van Kasteren, MD, PhD
This content is PDF only. Please click on the PDF icon to access.
To the Editors: The Nicolau syndrome is a rare adverse reaction at the site of intramuscular drug injection resulting from acute ischemia. Within hours, patients develop severe pain and a localized erythematous rash followed by a pale marble-like discoloration and necrosis of the skin (1), sometimes accompanied by gangrene (2) and muscle necrosis.
A 35-year-old male sports teacher complaining of acute neck pain was treated with 75 mg of diclofenac intramuscularly in the proximal anterolateral part of the left upper leg. After 2 days, severe pain developed at the site of injection; it gradually decreased over the following 4 months.
Stricker BHC, van Kasteren BJ. Diclofenac-induced Isolated Myonecrosis and the Nicolau Syndrome. Ann Intern Med. 1992;117:1058. doi: https://doi.org/10.7326/0003-4819-117-12-1058_1
Download citation file:
Published: Ann Intern Med. 1992;117(12):1058.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use